Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

High prolactin level,irregular period,asthma,prednisone,diabetic,dostinex

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
Got my electrolytes, thyroid, vitamin d and all are normal except for hormone test; my prolactin level is 52.27 ng/ml twice the normal range. Hence my OBGYN said that it is the cause of my irregular prolong period. I had very high dosage of prednisone last march 2011 due to asthma/wheezing for 10 days at 60 mg per day and I abruptly stopped it because I was feeling totally ill because of the medicine. Now my OBGYN gave me DOSTINEX 0.5 mg to be taken 1 tablet per week half on a monday and other half on a thursday for 8 weeks. My questions and concern is: is this medicine steriod again like prednisone? I am diagnosed diabetic as of March 2011 due to prednisone as well and 2008 HTN with LVH at 5.34cm I have seen both my Cardio and Endocrinologist last month for my annual check -up and since my vitamin D was insuficient at 17.4 I am having vitamin D injections every month at 6000 IU with daily supplement at 1000 IU. Another concern is that will any of my medications and supplements be contradicting with DOSTINEX:
Norvasc - 5 mg
Approvel - 150 mg
Glucophage XR - 750 mg (2x a day)
Vitamin D - 1000 IU
Plain Calcium
Chewable Vitamin C - 500 mg
Iron - due to prolong menstration anemia prevention

Is its safe for me to take DOSTINEX?
Will be be okay to mix dostinex with my existig meds and supplements?
WHen it is advisable for me to drink it morning, afternoon or evening?
Will I gain weight again with that medicine?
Are there other safer meds to help me lower my prolactin?

I have read a lot of information and blogs of the medicine users and it scares me a lot due to my experience with prednisone. Prednisone helped my asthma but ruins my hormones and now I have no idea what DOSTINEX will bring....
Posted Fri, 27 Apr 2012 in Thyroid Problem and Hormonal Problems
Follow-up: High prolactin level,irregular period,asthma,prednisone,diabetic,dostinex 13 hours later
In my internet research it says that high prolactin levels causes menses to stop but in my case my period is ongoing for 3 weeks with a gap of only 15 days since March. Although not a heavy flow and not affecting my Blood Count as I am checking my Blood count every month since May 2011 due to prolonged period but why despite my prolactin levels are very high my period is ongoing. Also, I do not have breast milk, I have sore and itchy nipples but my breasts are tender and no milk at all...I also read WWW.WWWW.WW about DOSTINEX and it says it is very common for heart valve disorder....This is way to scary since I am having already HTN and LVH.....are there no other safer drugs to lower my prolactin levels?
Answered by Dr. V. Kumaravel 5 hours later

Thanks for the query.

I do understand from the provided details that you have been suffering from Hypertension, Diabetes, Vitamin D insufficiency and Irregular period. You had taken steroids in the past for Asthma. Now the evaluation of period problem was suggestive of Increased prolactin and you had been prescribed Dostinex (Cabergoline).

Increased prolactin can be of various reasons like pituitary adenoma, drug induced, hypothyroidism, PCOD and so on. I would definitely like to figure out the reason for increased prolactin, before the start of treatment.

Cabergoline is not a steroid and it is medicine given to decrease your prolactin level. Every drug has its advantage and disadvantage, but if required you can take the medicines. Your doctor can routinely monitor for side effects if any. The current medicines that you are taking, usually do not interfere with cabergoline. It is generally given at night time. Usually this medicine does not cause weight gain. Alternate tablet include Bromocriptine, but has to be taken daily.

Hope I have answered your query. I will be available to answer your follow-up queries.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: High prolactin level,irregular period,asthma,prednisone,diabetic,dostinex 52 minutes later
How to figure why I have increased prolactin? or what's causing it? What tests do I need to take? MRI? or if drug induced, do you think prednisone affected me? because I never had prolonged periods until prednisone.
Answered by Dr. V. Kumaravel 2 hours later

Thanks for your follow-up.

Prednisolone does not cause increase in prolactin. The drug list that you had provided usually does not increase your prolactin. PCOD can be diagnosed by clinical or biochemical evidence of increase androgen along with ultrasound. But careful clinical examination is very important. MRI pituitary will help to find out pituitary adenoma.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: High prolactin level,irregular period,asthma,prednisone,diabetic,dostinex 15 hours later
I had Thyroid Panel tests already 10 days ago and all is normal. I also had abdonimal ultrasound to check my ovaries and Trans Vaginal Scan or Pelvic Scan and as per my OB all is fine including my PAP tests with HPV. I need to rule-out any serious diseases. Any more blood tests or other tests at all I should take? i.e. CA125? do you thingk it is necessary or advisable? My job being an HR Manager of 300+ people and the stress which is so loaded, do you think this affects my hormonal imbalance? or do you think at 40 I am on perimenopausal already?
Answered by Dr. V. Kumaravel 2 hours later

I do understand from your feedback that many tests had been done and nothing seems to be serious. CA-125 is not routine test in evaluation of prolactin disorders. Your stress level definitely has an impact on prolactin.
Perimenopause can have irregular periods, but not increased prolactin. I personally feel that it is worth to evaluate for macroprolactin and to have an MRI imaging of pituitary.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor